question for RichVanK - horrible reaction to tiny amounts of folapro

Discussion in 'Fibromyalgia Main Forum' started by softanimal, Mar 31, 2012.

  1. softanimal

    softanimal New Member

    hi everyone,

    i'm new to the board but have been silently reading for awhile. i have chronic lyme and coinfections, as well as a diagnosis of CFS. anyway, let me cut right to my question: i don't have insurance or any disposable income so haven't been able to afford genetic or MTHFR testing. however, my ND put me on one folapro/day (800 mcg) regardless, because i muscle tested well for it. i'm also taking sublingual hydroxyb12 and phosphatidyl serine, along with lots of other supportive herbs and supplements and a few antimicrobials targeted at the chronic infections. anyhow, i started with 1/2 tablet for a few days, began feeling strange so stopped taking the folapro for about a week, started again with 1/3 tablet, then a couple days after that was slammed with intense brain fog, run-over-by-a-truck fatigue, sleepiness, a complete and utter feeling of sickness - i was pretty much unable to move or think. needless to say i stopped the folapro again, didn't take it for a couple weeks. two days ago i restarted at a tiny crumb - i ground up the pill in a mortar and pestle and plucked a crumb from the white mess - and again, after two days i am down for the count with all the same symptoms as before. this time they're slightly less intense, but only slightly, and still debilitating.

    so, my symptoms from even a tiny crumb of folapro include excessive sleepiness, brain fogginess, feeling totally out of it, headache, and just kind-of feeling sick all over, like my body is working something out in an intense way. it's mostly a terrible feeling, but some small seed of it feels productive/healing. however, it isn't compatible with living/working/taking care of myself/being coherent/etc; i live alone and am solely responsible for my care and the care of my two cats, and i need to be able to work part-time.

    this illness nearly killed me in 2005 - i was bedridden and slowly dying for a year - and since then i've been up and down, but never, knock wood, as sick as i was when it first hit so intensely. and i refuse to go back there. i'm definitely still ill, but am somewhat functional, more functional than many folks who've been able to tolerate much, much higher doses of folapro with little to no additional problems. this has me confused. does anyone have any insight as to why a tiny crumb of folapro affects me in such a profound and incapacitating way?

    also, i've been reading that i should avoid folic acid while taking methylfolate. my multi has a small amount of folic acid in it - i take alive multivitamin - does anyone know of a good multi that doesn't contain folic acid?

    sorry for the jumbled post, and thank you in advance for any thoughts!
    [This Message was Edited on 04/01/2012]
  2. Nanie46

    Nanie46 Moderator


    Glad you joined us here on the boards!

    Sorry that you are sick and feeling so bad. I also have lyme and bartonella (with only a FM diagnosis for the first 21 years, which was really a lyme symptom).

    My only thought is that the folapro made you start to methylate quickly, and it was too much too fast.

    I really think that Richvank is the proper person to answer your question though.

    I am following the methylation protocol, but I am following the revised protocol which uses Folinic Acid, MethyMate B drops, etc, not folapro.

    You may want to edit your post, and make your title "Question for Richvank".

    He does check the board and he is the expert on this subject.

    Good luck!

  3. softanimal

    softanimal New Member

    thanks for your thoughts and kind welcome. i edited the title. :)

    what is the revised protocol? can you post a link?

    thank you again!
  4. Nanie46

    Nanie46 Moderator

    You're welcome!

    Here is a link...scroll about 1/3 the way down the page to richvank's post dated 3/30/11 12:05 pm and you will see where he posts the revised protocol.
  5. softanimal

    softanimal New Member

    strangely it doesn't feel like an allergic reaction at all. it feels like a too-intense detox reaction.
  6. mbofov

    mbofov Active Member

    Leah - that didn't even enter my mind but reading about her symptoms they sound very similar to how I felt after a couple of days taking the Solgar brand metafolin (same as Folapro)

    softanimal - Someone named Freddd on the Phoenix Rising board has devised a B12 protocol with similarities to Rich's methylation protcol but a few differences. Anyways, a key part of Freddd's protocol is folate as metafolin (which is supposed to be the same as Folapro) but I use Solgar brand. He warns that once methylation starts up, it can cause a sudden increased need for potassium because the body is starting to heal and suddenly needs a lot of potassium to to do this. So he says you will experience symptoms of low potassium.

    After taking metafolin for a couple of days (and having increased energy), I became extremely fatigued, lethargic, had difficulty thinking, etc. It was horrible and I endured it for about 2 days until I realized this was probably the low potassium Freddd had warned about. I looked up symptoms of low potassium and they all matched. I started taking potassium citrate in incremental doses - it comes in 99 mg. pills - and gradually over a couple of days worked up to about 800 mg. a day, and that horrible fatigue and lethargy disappeared. I now take 400 mg. a day as a maintenance dose.

    This is not a huge dose. The RDA for potassium is 4800 mg. so I was taking 1/6 of the daily dose at 800 mg. a day, and now am taking less than 1/10.

    If you read about potassium, you will see all these warnings but it is extremely difficult to OD on potassium unless your kidneys are bad, and it's much more common to have low potassum. Of course it would be good to get all you need from food, but that wasn't practical for me.

    I do think there's a very good chance this is what you experienced and a good way to see if it is, is to try taking potassium. My symptoms began to ease a couple of hours after taking the potassium. I started wtihout about 200 mg., took 200 mg. more a couple of hours later and so on till I was up to 800 or 1000 mg. After some time (cannot remember how long) I dropped back down to 400 mg. a day and stay at that. I later looked at blood tests for a couple of years and found my potassium levels were always almost at the bottom of the normal range, which is too low for me and this protocol made them drop even further which paradoxically of course is a good thing, because it means my body was starting to heal.

    You can read some of Freddd's posts here:

    [This Message was Edited on 04/02/2012]
  7. softanimal

    softanimal New Member

    thank you so much! and thank you to leah, too. the potassium deficiency theory actually resonates with me - i rely a lot on my intuition to figure out what's happening in my body, since i can rarely afford blood tests - and this is something that makes sense. i will talk to my ND about it and maybe in the meantime experiment a bit on my own.

    mary, are you taking methylb12 instead of hydroxy? i wonder if i should attempt switching.. i've been on hydroxy for years off and on and have never had a problem, but i'm intrigued by the possibility that mb12 might be a better fit with the metafolin.
  8. mbofov

    mbofov Active Member

    I am a little chagrined I didn't think of potassium deficiency myself, because it's been hugely important to me. But am very glad that Leah thought of it!

    I am taking methyl B12 - Jarrow brand, 5,000 mcg. (sublingual) a day. I've switched back and forth over the years between hydroxy and methyl, and never noticed a difference on either. I think it would be fine to give the methyl B12 a try.

    I started taking the Solgar metafolin, I had a noticeable increase in energy. And looking back at old blood tests, saw I had a high MCV (mean corpuscular volume) number on standard CBC blood work. It was still in the "normal" range (like the potassium) but almost at the top, and this can be indicative of either a B12 or folate deficiency. I have eliminated all folic acid - it can actually interfere with absorption of folate and cause a folate deficiency.

    So I think I've been suffering from a folate deficiency for many years without knowing it. I feel better overall now, but still crash unfortunately. So am still missing a piece of the puzzle.

    Good luck!

  9. Nanie46

    Nanie46 Moderator

    bump for richvank